Feb 28, 2009
I am positive now for almost a year (but not yet on meds). In the past year I have learned a great deal about the disease thanks to fantastic websites like yours! I just had word from my Dr about my latest blood work and it does not look so rosy anymore. CD4 was 410 and CD4/CD8 was 27%. (three monts earlier that was 650 and 30%; six months before that it was 800 CD4). I asked my doctor if perhaps it was useful to do a tropism test (because I am worried about this rapid decline of CD4s and I read on this side that it may be due to the Virus changing receptors). He agreed to do such test (reluctantly, becuase here in The Netherlands it is not standard;; my blood samples are flown to the US to do the test). My question is: if the test proves to be good (meaning my virus still only uses the CCR5 receptor), should I then, as a first line treatment, use meds that only work at that stage (like Maraviroc) as at a later stage (when the virus evolves and uses the other receptor as well)these options might be lost for me.
Kind regards from Thom, Amsterdam, Thye Netherlands
Response from Dr. McGowan
Thom: You ask a very insightful question. It is true that early on in the course of HIV infection, virus that uses the CCR5 co-receptor predominates in most people and that later on that CXCR4-using virus may emerge. Since CCR5 antagonists (like Maraviroc) are only useful when CXCR4 using virus is not present, it would seem appropriate to use these drugs fairly early in the treatment of HIV. However, current guidelines do not recommend the use of maravoric as a "first-line" regimen. There has been one study (Merit-ES) that showed equal efficacy between an efavirenz based regimen and a maraviroc based regimen, however, since there are first line alternatives to efavirenz that do not require a tropism test, the place of maraviroc for initial treatment remains in question. Thanks, Joe
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does White Discharge Mean I Have Hiv?
- Is Psoriasis A Symptom Of HIV?
- Is White Tongue A Sign Of Acute HIV Infection?
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Coated Tongue After Topping Without Condom Does It Mean I Have HIV
- Diarrhea After Mutual Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.